• Fri
  • Aug 29, 2014
  • Updated: 4:03pm

Pharmacists warn of liver danger from painkiller gel

PUBLISHED : Thursday, 24 December, 2009, 12:00am
UPDATED : Thursday, 24 December, 2009, 12:00am

Patients should be extra cautious when using a popular painkilling gel after the discovery that it could cause severe liver failure, which might require a transplant, pharmacists warned yesterday.

They said the Health Department should ask drug makers to state on the packaging the side effects of Diclofenac, a non-steroidal anti-inflammatory drug, also marketed under the names Voltaren, Clofenac and Dicofen.

The drug, which can ease pain caused by arthritis, acute injury and menstruation, could raise the level of liver enzymes to an extent that it would cause jaundice and hepatitis, the Practising Pharmacists Association of Hong Kong said yesterday, quoting a recent report from the US Food and Drug Administration.

Among some 3,700 patients studied, who had been using the gel for two to six months, 1 per cent had their liver enzymes level increased to eight times higher than normal, the FDA report said.

It is considered dangerous when the level is three times higher than normal.

Association president Iris Chang Yee-man said some American patients died, while some required liver transplants.

She said although the drug must be sold under pharmacists' supervision, it was still easy to obtain in Hong Kong. The gel form of the drug is sold under a dozen brand names in the city.

'This drug should only be used when other painkillers fail to ease one's pain. There is no need to use it if one has muscle pain or a headache,' she said.

It is the first time Diclofenac gel has been linked to liver failure. The pill form of the drug, which has been associated with stomach ulcers and liver diseases, carries warning labels on the packaging. Chang urged the Health Department to do the same with the gel form.

'This is an everyday drug that people rely on. People used to think the gel form is safer than the pill form, but the FDA report showed that there is a risk in using both,' she said.

The association's vice-president, Godfrey Lui Ming-fung, said it would be difficult for patients to stop using the gel, as it was a stronger painkiller than drugs such as Panadol, but they should consult doctors before using the drug.

He said pregnant women and people with liver problems should not use the drug. Other patients should watch out for symptoms of liver failure, such as the eyeballs turning yellowish or frequent diarrhoea.

'The more you use it and the larger the area you apply the gel, the bigger the risk,' he said.

A Health Department spokeswoman said it had recorded four cases of side effects related to the use of Diclofenac in the past four years.

Share

Related topics

For unlimited access to:

SCMP.com SCMP Tablet Edition SCMP Mobile Edition 10-year news archive
 
 

 

 
 
 
 
 

Login

SCMP.com Account

or